Alabama, 2013

Flash Flooding in Alabama, July 9 to 10, 2013

July 9 to 10, 2013 · NWS BMX · 3 events in 2 counties and zones

On Tuesday and Wednesday, July 9 and 10, scattered, diurnally driven thunderstorms developed across the area in a tropical airmass. This resulted in heavy rainfall and isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On Tuesday and Wednesday, July 9 and 10, scattered, diurnally driven thunderstorms developed across the area in a tropical airmass. This resulted in heavy rainfall and isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 9, 2:09 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 9, 2:09 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
309 PM CDT TUE JUL 9 2013

.DISCUSSION...

FINALLY MUCH OF THE AREA HAS SEEN ABUNDANT SUNSHINE TODAY. SHOWER
AND THUNDERSTORM ACTIVITY HAS BEEN LIMITED BY SLIGHTLY DRIER AND
WARMER AIR ALOFT. THESE SHOWERS AND STORMS SHOULD BE DIURNALLY
DRIVEN AND DIMINISH IN COVERAGE THROUGH THE EVENING HOURS.

MODELS AGREE THAT WEAK HEIGHT FALLS SHOULD OCCUR ON WEDNESDAY AND
ALLOW FOR GREATER COVERAGE OF SHOWERS AND STORMS. THE BEST CHANCE
SHOULD BE ACROSS THE EAST WHERE A WEAKNESS IN THE MID-LEVEL RIDGE
IS EXPECTED TO DEVELOP.

A TROUGH SWINGING THROUGH THE NORTHEAST STATES WILL ALLOW A WEAK
COLD FRONT TO MOVE INTO THE REGION ON THURSDAY WITH WIDESPREAD
SHOWERS AND STORMS EXPECTED ALONG AND AHEAD OF THE FRONT. HIGH
PRESSURE AND NORTHERLY FLOW IN THE WAKE OF THE FRONT WILL LEAD TO
COOLER AND DRIER CONDITIONS FOR FRIDAY WITH ONLY MINIMAL RAIN
CHANCES ACROSS THE SOUTHERN FRINGE OF THE CWA. EASTERLY FLOW IS
EXPECTED TO DEVELOP BY SATURDAY AND SUNDAY AS PART OF THE UPPER
TROUGH BREAKS OFF AND MOVES WESTWARD AROUND THE PERIPHERY OF A
CENTRAL U.S. RIDGE. THIS SHOULD ALLOW FOR MOISTURE RETURN INTO OUR
REGION AND A MODEST INCREASE IN RAIN CHANCES BY SUNDAY AND MONDAY.

87/GRANTHAM

&&

.AVIATION...
18Z TAF DISCUSSION.

THE EARLY MORNING IFR CIGS WERE SLOW TO LIFT AND BURN OFF...BUT
CIGS DURING THE EARLY PORTION OF THE FORECAST PERIOD WILL BE
MVFR...BECOMING VFR BY 20Z. THE AIR MASS IS VERY MOIST AND ISOLD
SHWRS HAVE ALREADY DEVELOPED ACROSS MOST OF CENTRAL ALABAMA. THE
SHWRS WILL LIKELY INCREASE IN COVERAGE DURING THE AFTN AND BECOME
MAINLY TSTMS BY 21Z. DECIDED TO ADD VCSH/VCTS TO FIRST SIX HOURS
OF TAF CYCLE TO ACCOUNT FOR DECENT COVERAGE OF CONVECTION. THE
CONVECTION SHOULD DISSIPATE QUICKLY AFTER 00Z. THERE IS A LOW
LEVEL HIGH OVER THE NORTHERN GULF OF MEXICO WITH CENTRAL ALABAMA
UNDER THE NORTHERN TIP OF THE SURFACE RIDGE AXIS...PRODUCING A
PREVAILING WESTERLY FLOW. HOWEVER...PRESSURE GRADIENT IS SO WEAK
THAT WINDS HAVE BEEN VRBL AND EXPECT THIS TREND TO CONTINUE. THERE
WILL LIKELY BE ANOTHER ROUND OF STRATUS WEDNESDAY MORNING...BUT IT
IS DIFFICULT TO PINPOINT WHICH AREAS WILL EXPERIENCE IFR CIGS..AND
JUST INCLUDED LOW CIGS FOR ALL TAF SITES TOWARDS THE END OF THE
TAF CYCLE.

58/ROSE

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  88  72  88  67 /  30  60  50  60  20
ANNISTON    71  90  71  88  70 /  30  70  50  60  30
BIRMINGHAM  73  90  73  89  68 /  30  60  50  70  30
TUSCALOOSA  74  92  74  91  69 /  30  50  50  70  30
CALERA      73  89  72  88  70 /  30  60  50  70  30
AUBURN      72  88  71  87  70 /  30  60  50  60  40
MONTGOMERY  73  91  73  88  73 /  30  60  50  60  40
TROY        72  90  72  88  72 /  30  70  40  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/58
Hazardous weather outlook, Jul 9, 12:00 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE JUL 9 2013

ALZ011>015-017>050-101115-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
100 PM CDT TUE JUL 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED.

The radar

The Maxwell AFB radar (KMXX), 50 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
July 9, 3:30 PM CST to 5:30 PM CST
Where
Montgomery County, 2.38 mi SSE of Montgomery to 2.52 mi SSE of Montgomery
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.350, -86.280

Heavy rainfall rates of nearly 2 inches per hour led to approximately 2 feet of water across Woodley Road at the intersection of Narrow Lane.

Flash Flood, Shelby

When
July 10, 5:20 PM CST to 8:20 PM CST
Where
Shelby County, 4.09 mi NE of Quito to 4.29 mi NE of Quito
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.419, -86.697

Several thunderstorm outflow boundaries collided, resulting in a prolonged heavy rain event over portions of southeast metro Birmingham, where radar estimated over four inches of rain fell. This resulted in over 12 inches of water covering U.S. Highway 280, at the Inverness Center Drive intersection. Numerous cars were trapped in quickly rising waters, and the heavily traveled highway was closed during rush hour. Additionally, Brookhighland Parkway became flooded, with several cars trapped.

Flash Flood, Shelby

When
July 10, 5:45 PM CST to 9:45 PM CST
Where
Shelby County, 3.73 mi ENE of Quito to 3.91 mi ENE of Quito
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
33.396, -86.688

Up to 6 inches of flowing water was covering portions of Highway 119, at the Broken Bow subdivision, near Briarwood High School.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468645, 468648, 468651.